COVID-19 – The Pill is in stock Get your pill delivered during COVID-19 – stock available

Tidings

Women's Health

Q&A: Does contraception make you gain weight?

Thu 6th February, 2020

Reviewed by: Dr. Vamsee Thalluri

Gaining weight is a common perception many women have about using contraception. It’s often cited as a reason women don’t start or even stop taking it!

But the truth is, contraception is unlikely to make you gain weight. In fact, recent research has revealed some interesting insights into contraception and weight.

Let’s debunk some of the common misconceptions about using the pill and weight gain.

I’m not going on the pill because it will make me put on weight!

Truth: Studies have shown women gain on average a similar amount of weight over time, whether they are using hormonal contraception or not.

That’s right: the average weight gain while using contraception was not significantly different to the weight gain experienced by women who were not using contraception.

I’ve heard the contraceptive shot (Depo-provera), implant, and IUD makes you fat.

Truth: OK, so the study findings don’t rule out the possibility that some women might gain extra weight from using these forms of contraception.

On average, women using these contraceptive options did gain some weight - but it was not significantly more than women who were not using a hormonal contraceptive.

It should also be noted that the evidence is still conflicting, as any weight gain during use can be affected by other lifestyle factors such as age, diet and exercise.

It’s hard to scientifically place all the blame on contraception without further research.

My friend put on weight as soon as she started taking The Pill. I don’t want that to happen to me.

Truth: All of our bodies are different. What your friend experienced with a specific form of contraception could be a totally different experience for you. Studies do confirm that. Weight change can vary widely between women who are using the same method of contraception.

Women of a certain reproductive age tend to gain weight over time regardless of use of any contraceptive method.

So why have I put on weight after I’ve just started taking The Pill. I’m healthy and haven’t changed anything?

Truth: Any weight gain that occurs in the first weeks or months after beginning contraception is typically due to water retention. It isn’t actual fat gain.

It could also be due to the higher levels of estrogen you’re getting from the pill. High levels of estrogen can increase appetite (hello, sugary treats) and promote fluid or water retention. Changes in hormonal birth control and advances in combination forms of the pill have addressed this issue.

If you’re worried about gaining weight, or not sure if your contraceptive method is right for you, definitely have a chat with a Doctor, online or offline, so you can find another solution.

That said, you shouldn’t let the fear of weight-gain stop you from choosing a contraceptive option that ticks all of the other boxes for you.